Home » Supporting Your Practice » Dental Specialties » Implantology » Impact of Proton Pump Inhibitors on Implant Osseointegration

Impact of Proton Pump Inhibitors on Implant Osseointegration

Dr. Faleh Tamimi, Assistant Professor in the Faculty of Dentistry at McGill University, spoke with Dr. Chiraz Guessaier about the research he conducted and the articles he co-authored on the impact of proton pump inhibitors on implant osseointegration.

Highlights

Systemic administration of omeprazole interferes with bone healing and implant osseointegration: an in vivo study on rat tibiae

  • Proton pump inhibitors, over-the-counter drugs taken by millions of patients, diminish bone accrual. Accordingly, we hypothesized that these drugs could impair bone healing and implant osseointegration. This study investigated the effect of post-operative systemic administration of omeprazole on bone healing and implant osseointegration in rat tibiae.
  • In 24 Sprague–Dawley rats, a titanium implant was placed in the left tibia, and a bone defect was created in the right tibia. During the 2 weeks following surgery, 12 rats were treated with omeprazole (5 mg/kg, daily) and the other 12 with saline. Then, after euthanasia, the volume (mm3) of the cortical defect and the percentages of newly formed bone in the defect, were assessed using microcomputed tomography; peri-implant bone volume/tissue volume and bone-implant contact percentage were assessed by histomorphometry.
  • Omeprazole-treated rats presented larger cortical defects (2.75 ± 0.59 mm3, = 0.003 versus 2.11 ± 0.36 mm3; p = 0.002) and a lower percentage of newly formed bone in the defects (28.62 ± 13.12; 45.89 ± 9.73; = 0.003) than controls. Omeprazole-treated rats presented lower peri-implant bone volume/tissue volume (14.3 ± 7.3% versus 30.8 ± 11.0%; < 0.001) and bone-implant contact (23.3 ± 10.8% versus 41.8 ± 13.3%; < 0.001) than controls.
  • Systemically administered omeprazole impairs bone healing and implant osseointegration.

Proton Pump Inhibitors and the Risk of Osseointegrated Dental Implant Failure: A Cohort Study

  • Proton pump inhibitors (PPIs) have a negative impact on bone accrual. Because osseointegration is influenced by bone metabolism, this study investigates the association between PPIs and the risk of osseointegrated implant failure.
  • This retrospective cohort study included a total of 1,773 osseointegrated dental implants in 799 patients (133 implants in 58 PPIs users and 1,640 in 741 non-users) who were treated at the East Coast Oral Surgery Clinic in Moncton, Canada, from January 2007 to September 2015. Kaplan-Meier estimator was used to describe the hazard function of dental implant failure by PPIs usage. Multilevel mixed effects parametric survival analyses were used to test the association between PPIs exposure and risk of implant failure adjusting for potential confounders.
  • The failure rates were 6.8% for people using PPIs compared to 3.2% for non-users. Subjects using PPIs had a higher risk of dental implant failure (HR = 2.73; 95% CI = 1.10–6.78) compared to those who did not use the drugs.
  • The findings suggest that treatment with PPIs may be associated with an increased risk of osseointegrated dental implant failure.

Articles Cited in the Interview

 

 

3 comments

  1. Interesting finding. This paper and study now of course leads to many other questions:

    1) Given that the half-life of these drugs are short, if the patient were to stop taking this medication a day or two before implant placement, does the negative effect of the drug on osseointegration nullify?

    2) How long does the patient have to be off of the drug for for osseointegration to be unaffected by the drug?

    3) Osseointegration occurs initially to form the stability of the implant but bone turns over every 4 months, so wondering if this drug can affect the long-term stability and failure rate of already osseointegrated implants?

    • Hello Natalie,

      Thank you very much for taking the time to leave your comment. I have forwarded your questions to Dr. Tamimi and will opst his response when I receive it.
      Chiraz
      CDA OAsis

    • Hello Natalie and our valued readers,

      Please find below Dr. Tamimi’s responses to your questions:

      1) Given that the half-life of these drugs is short, if the patient were to stop taking this medication a day or two before implant placement, does the negative effect of the drug on osseo-integration nullify?
      Answer: This is a good point, the effect of stopping the medication has not been tested yet, but we could anticipate that it would probably benefit the outcome of the procedure. What we do know for sure is that taking the medication after the surgery would definitely have a negative effect on treatment outcome.

      2) How long does the patient have to be off of the drug for osseo-integration to be unaffected by the drug?
      Answer: again this has not been investigated yet but it given the fact that it can stay in the system for 5 days, it would probably be save to stop the medication one week before surgery

      3) Osseo-integration occurs initially to form the stability of the implant but bone turns over every 4 months, so wondering if this drug can affect the long-term stability and failure rate of already osseo-integrated implants?”
      Answer: in our clinical study we observed that most of the implants failed after loading and within one year of surgery. Even though it is not conclusive, this observation indicates that the drug could have long terms effects. For this reason it would be advisable to have the patients switch to an alternative heartburn drug that is more benign on bone such as the H2-blockers.

%d bloggers like this: